Kansas, 2019Blizzard in Kansas, February 23, 2019
February 23, 2019 · NWS ICT · 6 events in 6 counties and zones
An intense surface cyclone that erupted over New Mexico on the 22nd likewise surged northeast across Kansas on the 23rd. reaching the Iowa/Missouri border early that evening.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface cyclone that erupted over New Mexico on the 22nd likewise surged northeast across Kansas on the 23rd. reaching the Iowa/Missouri border early that evening. The potent tandem produced a blizzard across most of the northern half of Kansas where sustained winds from 30 to 45 mph with 50 to 55 mph gusts combined with heavy snow to cause near zero visibilities across nearly all of Central Kansas. Snowfalls from 4 to 7 inches were common and with such strong winds, many roads and highways were closed; among them was I-70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 23, 5:47 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Feb 23, 5:47 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
547 AM CST Sat Feb 23 2019
.SHORT TERM...(Today through tonight)
Issued at 307 AM CST Sat Feb 23 2019
Water vapor imagery shows potent shortwave lifting over far
eastern NM with a surface low quickly deepening over extreme
northeast NM.
Saturated low levels with strong isentropic lift right off of the
surface, has resulted in widespread drizzle and fog. Areas
generally along and west of Highway 14 have seen widespread dense
fog overnight and this should continue into the early morning
hours. Main precip type should remain drizzle this morning until
the upper wave starts to directly affect western portions of
forecast area after 13z.
Did add a couple more counties to the blizzard warning and also
added a couple more to the winter weather advisory. This was
initially based on trends from the RAP which were later confirmed
by the 00z ECMWF. This also goes along with the further south
solution being preferred through this event. Even though snow
amounts in the advisory area(including Wichita) are generally
less than a inch, feel even a couple hours of snow, combined with
strong winds, will produce sudden reductions in visibility.
Still looking like the bulk of our snow will fall in the 18z-00z
time frame, when the TROWAL/deformation zone lifts across.
Would not be surprised to see some thunder wrapping into the
TROWAL given the amount of instability above 750mb. Should easily
see snowfall rates in excess of 1" per hour in the heavier band.
Still going with the thinking that the heaviest snow should fall
along and northwest of a Great Bend to Salina line with I-70
obviously being severely impacted. The only limiting factor to
higher snowfall amounts will be the rapid movement of this system
as it wastes no time lifting into northern MO by early this
evening. Still looking at wind speeds sustained around 35 mph over
central KS with gusts easily over 40 mph which will produce
periods of whiteout conditions in the heavier snow bands.
On the warm side of this system, strong southwest winds will
elevate the grassland fire danger over southeast KS and also feel
confident that we will see wind advisory conditions southeast of
the KS Turnpike after 18z. Even after the band of snow lifts out,
gusty nw winds should continue into the early evening, especially
for eastern KS.
.LONG TERM...(Sunday through Friday)
Issued at 307 AM CST Sat Feb 23 2019
Dropped highs Sun a few degrees over central KS where we expect
the more widespread snow cover. Meanwhile, over far southern KS,
temps Sun should be fairly close to normal. Next round of snow
looks to stay well north of KS for Sun night into Mon. Meanwhile,
strong zonal flow will remain over most of the CONUS with a series
of impulses tracking over the northern Rockies/northern Plains.
Remains some agreement between the ECMWF and GFS in pushing
through a fairly strong cold front Wed. While there could be some
light precip associated with the front, not expecting any
significant winter precip. While confidence is high that below
normal temps will remain through the end of the work week, GFS and
ECMWF disagree on the strength of a cold front for Fri.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 536 AM CST Sat Feb 23 2019
LIFR and IFR conditions are expected to reign over the region most
of the day today. Rain, drizzle and fog will be the main problems
for ICT and CNU through most of the day. The precipitation at ICT
is likely to end with some light snow or flurries. HUT will likely
switch over to snow during the mid day period but accumulations
are expected to be light. SLN, GBD and RSL are expected to have
the most significant impacts from this incoming storm. Low
visibilities with snow and blowing snow can be expected during the
afternoon period. This snow and rain along with the IFR
conditions are expected to end with rapid clearing expected during
the evening hours. By the late night tonight, all terminals are
expected to be VFR. However, there will be a strong northwest low
level jet over the region. This will create some LLWS conditions
over parts of Central Kansas. This will mainly effect the RSL, GBD
and SLN terminals during the overnight period tonight.
Metzger
&&
.FIRE WEATHER...
Issued at 307 AM CST Sat Feb 23 2019
Main fire weather concern will be southeast Kansas this afternoon.
Potent low pressure system will lift across KS today. Strong
southwest and west winds will overspread southeast KS this
afternoon with speeds around 30 mph common with gusts to 40 mph.
These high winds will combine with RH's in the 40-45% range to
elevate the grassland fire danger into the very high category.
Once we get past today, fire weather concerns look minimal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 47 26 45 23 / 50 10 0 0
Hutchinson 40 23 39 20 / 80 20 0 0
Newton 43 26 41 20 / 70 20 0 0
ElDorado 49 27 45 21 / 50 10 0 0
Winfield-KWLD 56 26 48 25 / 50 0 0 0
Russell 33 19 29 14 / 100 20 0 0
Great Bend 34 20 32 18 / 100 10 0 0
Salina 37 22 31 15 / 100 40 0 0
McPherson 39 23 35 17 / 90 20 0 0
Coffeyville 63 30 50 24 / 50 0 0 0
Chanute 58 29 47 21 / 50 10 0 0
Iola 56 28 45 19 / 50 10 0 0
Parsons-KPPF 62 29 48 22 / 50 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to midnight CST tonight
for KSZ053-069>072-091>096-098>100.
Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for KSZ052-068-082-083.
Dense Fog Advisory until 9 AM CST this morning for KSZ032-033-
047-048-050-067-082-091.
Blizzard Warning from 9 AM this morning to midnight CST tonight
for KSZ032-033-047>051-067.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
FIRE WEATHER...RBL
Hazardous weather outlook, Feb 23, 8:45 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
845 AM CST Sat Feb 23 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
845 AM CST Sat Feb 23 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Gusty winds of 35 to 45 mph are expected to combine with moderate
to heavy snow to produce blizzard conditions over much of central
Kansas today. Further south, winds will still be strong, but
snowfall will be less. While roadways may not be snow covered or
slick, sudden reductions in visibility will still be possible. See
latest blizzard warnings and winter weather advisory for additional
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light wintry precipitation is expected Tuesday night through
Wednesday night for mainly eastern Kansas. Significant snow or ice
accumulation is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Blizzard, Russell
- When
- February 23, 9:50 AM CST to 6:10 PM CST
- Where
- Russell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
At 210 PM, a trained spotter 6 miles south/southwest of Waldo reported heavy snow that combined with 30 to 40 mph winds to cause severe visibility restrictions that were less than 100 yards. At 1235 PM, this same trained spotter had estimated 4 to 5 inches of heavy snow that, along with 25 to 30 mph winds, reduced visibilities to 1/4 mile. At 145 PM, a storm chaser estimated 2 to 3 inches of heavy snow in Russell. At 336 PM, the law enforcement in Russell reported that heavy snow combined with blowing snow to reduce visibilities to less than 1/8 of a mile. At this same time, they had estimated 7-inch accumulations.
Blizzard, Lincoln
- When
- February 23, 10:30 AM CST to 5:45 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
At 233 PM, a trained spotter 2 miles north of Ash Grove reported 30 to 40 mph winds and heavy snow caused very poor vsibilities. At this time, he had estimated 5-inch accumulations. At 336 PM, a trained spotter in Lincoln reported heavy snow and blowing snow that caused severe visibility restrictions around 1/8 mile. The spotter had estimated 4-inch accumulations. The blizzard produced 6 to 7 inch accumulations in most of Lincoln County.
Blizzard, Ellsworth
- When
- February 23, 10:50 AM CST to 5:45 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
At 652 PM, Ellsworth dispatch reported heavy snow and blowing snow caused significant visibility restrictions 4 miles north of Ellsworth, roads were snow-packed and in several cases closed. I-70 was closed across extreme Northern Ellsworth County.
Blizzard, Rice
- When
- February 23, 11:20 AM CST to 5:30 PM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Widespread heavy snow and winds estimated from 30 to 45 mph caused severe visibility restrictions across most of the county.
Blizzard, Barton
- When
- February 23, 11:40 AM CST to 5:00 PM CST
- Where
- Barton forecast zone
- Reported by
- Public
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Widespread snow and blowing snow caused significant visibility restrictions across most of the county. At 830 PM, the public estimated 4 inches had accumulated in Great Bend.
Blizzard, Saline
- When
- February 23, 1:45 PM CST to 5:25 PM CST
- Where
- Saline forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
At 332 PM, a trained spotter reported heavy snow and blowing snow reduced visibilities to less than 1/8 mile 9 miles north/northeast of Brookville. It's likely that heavy snow and blowing snow caused similar visibilities across most of Saline County.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 20191 death · 71 injured · 52 kt wind · 28 events
- Tornadoes and Flash Flooding in Mississippi, February 23, 20192 deaths · 11 injured · $2.1 million · EF3 · 17 events
- Flash Flood and Flooding in Tennessee, February 23 to 24, 20191 death · $63 million · 23 events
- Tornadoes and Damaging Wind in Mississippi, February 23, 2019$1.5 million · EF2 · 3 events
- Heavy Snow in Oregon, February 23 to 25, 2019$17 million · 10 events
- Blizzard and Winter Storm in Michigan, February 23 to 25, 2019$1.2 million · 26 events
- Flash Flooding and Flood in Tennessee, February 23, 2019$526,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019$548,000 · 7 events
- Blizzard and Winter Storm in Wisconsin, February 23 to 24, 2019$360,000 · 7 events
- Flash Flooding and Flooding in Kentucky, February 23 to 24, 2019$107,000 · 28 events
- Blizzard and Winter Weather in Nebraska, February 23, 20194 injured · 15 events
- Blizzard in Iowa, February 23 to 24, 201930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805432, 805442, 805445, 805457, 805450, 805451.